Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 220, NWS Des Moines, IA

September 18, 2002Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 8:22 PM CDT for Webster County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 8:22 PM CDT (01:22 UTC)
Expired
Sep 18, 2002, 9:15 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS53 KDMX 190122
SVRDSM
IAC187-190215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF FORT DODGE

* UNTIL 915 PM CDT

* AT 820 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARCOURT...OR ABOUT 16 MILES SOUTH OF FORT
  DODGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR LEHIGH AROUND 835 PM...
  NEAR OTHO AROUND 840 PM...
  8 MILES SOUTHEAST OF FORT DODGE AROUND 850 PM...
  NEAR DUNCOMBE AROUND 855 PM AND
  5 MILES SOUTHEAST OF VINCENT AROUND 910 PM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR
WESTERN IOWA.

LAT...LON 4222 9439 4223 9398 4263 9399 4264 9440

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED SEP 18 2002

IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT.
OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM.  AMS OVER FA
APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON
VISIBLE SATELLITE IMAGERY.  IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY
OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN
AMOUNT OF SHEAR AND CAPE.  TO THE NORTH...CHANCE OF SEVERE WEATHER
BIG TIME SEVERE WEATHER APPEARS TO BE LESS.  WILL FORECAST SCT TSTMS
TONIGHT WITH SVR WORDING IN THE SOUTH.

UPPER PATTERN INTERESTING TO SAY THE LEAST.  NRN STREAM S/WV LIFTING
OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS
SUPPORTED BY IMPRESSIVE UPPER JET.  NRN S/WV SHUD BE ABLE TO PUSH
CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST
IN RESPONSE TO SRN S/WV.  AVN QUICKER LIFTING THE SRN S/WV OUT THU
NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN
PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK
TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT.

EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END
PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS
NORTHWEST.

FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A
SECOND STRONGER FRONT SUNDAY NIGHT.  WILL FORECAST CHC OF SHOWERS
WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN
TUESDAY.  LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK.

.DSM...NONE
JOHNSON

In the hours before

Local storm report, Sep 18, 7:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    10 SW GREENFIELD          IA   .75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 18, 7:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 N GUTHRIE CENTER        IA   1.75 INCH HAIL
09/18/02   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 7:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KENT                      IA   .88 INCH HAIL
09/18/02   UNION                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 18, 7:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    AFTON                     IA   1 INCH HAIL
09/18/02   UNION                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 8:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    GREENFIELD                IA   1.75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY MEDIA.
                                          KCCI-TV.

0730 PM    GUTHRIE CENTER            IA   1 INCH HAIL
09/18/02   GUTHRIE                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Sep 18, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    MURRAY                    IA   .88 INCH HAIL
09/18/02   CLARKE                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:12 PM CDTSevere Thunderstorm WarningDMXRinggold, Union63 min
Sep 18, 7:15 PM CDTSevere Thunderstorm WarningDMXGuthrie60 min
Sep 18, 7:29 PM CDTTornado WarningDMXRinggold, Union46 min
Sep 18, 7:51 PM CDTSevere Thunderstorm WarningDMXGreene54 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningDMXDallas50 min
Sep 18, 7:58 PM CDTSevere Thunderstorm WarningDMXClarke47 min
Sep 18, 8:02 PM CDTSevere Thunderstorm WarningDMXAdair58 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningDMXBoone63 min
Sep 18, 8:13 PM CDTTornado WarningDMXClarke47 min
Sep 18, 8:13 PM CDTTornado WarningDMXClarke47 min
Sep 18, 8:26 PM CDTSevere Thunderstorm WarningDMXWarren34 min
Sep 18, 8:27 PM CDTSevere Thunderstorm WarningDMXWarren48 min
Sep 18, 8:29 PM CDTSevere Thunderstorm WarningDMXWarren46 min
Sep 18, 8:38 PM CDTSevere Thunderstorm WarningDMXLucas37 min
Sep 18, 8:45 PM CDTSevere Thunderstorm WarningDMXMadison60 min
Sep 18, 8:52 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe53 min
Sep 18, 9:00 PM CDTSevere Thunderstorm WarningDMXMarion45 min
Sep 18, 9:41 PM CDTSevere Thunderstorm WarningDMXFranklin64 min
Sep 18, 9:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion58 min
Sep 18, 10:27 PM CDTSevere Thunderstorm WarningDMXPolk33 min
Sep 18, 11:51 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.